Prozac and weight gain

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

axelsmom1
Regular Member


Date Joined Aug 2006
Total Posts : 45
   Posted 8/25/2006 6:50 AM (GMT -7)   
Hi,
I am new to this forum. I've actually been diagnosed with Generalized Anxiety Disorder and some mild depression. Last year, I was on Paxil and gained a bunch of weight. I switched doctors and meds and have been on Prozac since January. At first I lost weight, felt great, but lately I've gained a bunch and nothing fits, even though I still work out 7 days a week and don't eat junk food. My doc told me I wouldn't gain weight on this stuff but I think it's a crock. Has anyone else had this experience? I hope I can lose the weight (10 pounds) if I stop the Prozac and just continue doing my regular lifestyle. What are the withdrawal side effects? I have a therapist (phD) also besides my shrink so I'm hoping I can control my anxiety by seeing her. I don't like to take meds in the first place. Oh and to complicate matters I also have IBS...may be a side effect of anxiety.

Can anyone help? I'm freaking out about being fat.

CounterClockwise
Veteran Member


Date Joined Jul 2006
Total Posts : 1529
   Posted 8/25/2006 8:21 AM (GMT -7)   
Hi Axelsmom,

Welcome to HW!

Hm, Prozac's a funny one. I also had some weight gain... . I'm not sure it's an acknowledged side effect -- the leaflets tend to say things like "may cause changes in appetite" or "may cause changes in weight" -- rather unspecific as to which way those things may go. One interesting thing I do remember from the blurb for Prozac when I took it is that it's also used for people with eating disorders (specifically bulimia). Not sure if this is relevant to why it can cause weight gain, but it might be... .

Rosie x
********************
People are not like fish: they do not work better battered.
 
********************


axelsmom1
Regular Member


Date Joined Aug 2006
Total Posts : 45
   Posted 8/25/2006 8:26 AM (GMT -7)   
I noticed the bulimia part too. My shrink told me that what could happen with me is I could become rather complacent about my eating habits and as a result eat more than I should. All I know is something's going on lately and it's making me stressed and anxious which is precisely what I want to avoid in my situation. I want to quit taking the stuff and rely on my therapist. I wonder how long it takes for the "reversal" to take effect...in other words when I can see results.

CounterClockwise
Veteran Member


Date Joined Jul 2006
Total Posts : 1529
   Posted 8/25/2006 8:31 AM (GMT -7)   
Ooh, not sure ... they normally say you should feel effects after a couple of weeks, but it can take up to 4 months for the full effects. It's also important to stay on meds that have helped you for at least 6 months after you feel like you're back to normal. That said, I didn't have much luck with Prozac -- apart from the weight (not too much, but I noticed it), it didn't get me back to normal (made me feel more balanced but in a permanently "flat" way).

If you don't notive some improvements by about 3 weeks, I'd have a chat with your doc about whether or not it's the right med for you -- different meds work for different people (I seem to be saying that a lot recently, but it's oh-so-true!).

Rosie x
********************
People are not like fish: they do not work better battered.
 
********************


axelsmom1
Regular Member


Date Joined Aug 2006
Total Posts : 45
   Posted 8/25/2006 8:33 AM (GMT -7)   
Well, it's been almost 8 months on Prozac so I'd like to give it a shot. I would prefer to deal with my issues in a non-prescription drug way in the first place.

CounterClockwise
Veteran Member


Date Joined Jul 2006
Total Posts : 1529
   Posted 8/25/2006 8:53 AM (GMT -7)   
Know the feeling! I think the key thing to remember with the meds, though, is that they don't solve our problems; they just help correct chemical imbalances that keep us in a state and prevent us from being in a frame of mind to start solving those problems ourselves. If you think you're back at a stable state from which to start (or continue) addressing the issues you face, then I'd say have a chat with your doc about weaning off the meds -- over a good period of time to minimise any withdrawal.

Good luck with it all!!

Rosie x
********************
People are not like fish: they do not work better battered.
 
********************


axelsmom1
Regular Member


Date Joined Aug 2006
Total Posts : 45
   Posted 8/25/2006 9:26 AM (GMT -7)   
I like that explanation. Makes sense. Thanks!

axelsmom
Regular Member


Date Joined Aug 2006
Total Posts : 47
   Posted 8/27/2006 5:06 AM (GMT -7)   
So what do those andidepressants really do to your system? Do they screw around with your metabolism?

CounterClockwise
Veteran Member


Date Joined Jul 2006
Total Posts : 1529
   Posted 8/27/2006 7:30 AM (GMT -7)   
Hi axelsmom,

Are you a different axelsmom to axelsmom1? If so, welcome to HW!

I'm not sure how ads affect metabolism -- seems they do with some people but not others (and some meds do and others don't). I think it's that they slow down some of the brain signals that get overactive during depression, but in some cases they may do this too much and this slows down other stuff -- like metabolism (dosages may need to be adjusted or a med that corrects a different imbalance may need to be found). I had a book that had a sciency part in it that I recall this stuff from, but it's currently on loan to my ex, who in turn is currently very withdrawn and unlikely to be popping up with it any time soon!

All best,
Rosie x
********************
People are not like fish: they do not work better battered.
 
********************


arbor
Regular Member


Date Joined Aug 2006
Total Posts : 53
   Posted 8/27/2006 10:23 AM (GMT -7)   
I took Prozac for an eating disorder (my initial diagnosis was major depressive disorder and anorexia). But my metabolism was already out-of-whack, so I'm not a good indicator.

Are you sure that stopping the med is worth losing 10 lbs? I do understand...and I completely understand wanting to tackle this without prescription medication.

I have gone off Prozac. The side effects were fairly minimal for me. Please don't do it cold turkey though...and get your doctor's okay.

Best of luck to you.

axelsmom
Regular Member


Date Joined Aug 2006
Total Posts : 47
   Posted 8/27/2006 1:45 PM (GMT -7)   

Arbor,

Just out of curiosity...are you on different meds now or do you not take any anymore?


arbor
Regular Member


Date Joined Aug 2006
Total Posts : 53
   Posted 8/27/2006 3:20 PM (GMT -7)   
I take Klonopin, as needed (for anxiety). I'm not on an anti-depressant currently.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 3:47 AM (GMT -7)
There are a total of 2,732,879 posts in 301,067 threads.
View Active Threads


Who's Online
This forum has 151222 registered members. Please welcome our newest member, TAS-MS/lupy.
208 Guest(s), 2 Registered Member(s) are currently online.  Details
delta30, sharron19


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer